Bookmark and Share

Concerned About Testosterone Levels

Published: May 14, 2012
Dear TeenHealthFX,

 

Hey guys. I am 18 years old and am a bit concerned about my testosterone levels. I have never used any sort of supplement or anything like that, and have recently started going to the gym to get some muscle mass. However, I fear that I have low testosterone levels. I haven't ever had to shave, I have little body hair and have fat deposits that are more common in women (around the waist, hips, and thighs). I have been considering using testosterone supplements but am a bit freaked out about the side effects. What do you think I should do?

 

 

Signed: Concerned About Testosterone Levels

Dear Concerned About Testosterone Levels,

 

Testosterone is an androgenic hormone produced by the testes. It is responsible for the growth of secondary sex characteristics in men. Testosterone causes muscles to grow and strength to increase. Testosterone is necessary for normal sperm production. Testosterone causes enlargement of sebaceous glands, which might cause acne, penis enlargement, pubic hair growth, facial hair growth, loss of scalp hair, chest hair, leg hair, Arm pit hair, deepening of voice, increase in height in men, growth of Adam’s apple, growth of jaw, brow, chin, nose, and bone maturation.

The deficiency or excessive amounts of testosterone causes many side effects in the human body. A man with testosterone deficiency experiences decreased sex drive, and fatigue, problems with erections, mood disturbances including depression, irritability and feeling tired, loss of muscle size and strength, osteoporosis (bone thinning), increased body fat, difficulty with concentration and memory loss, as well as sleep difficulties

The supplementation of testosterone sometimes tends to slow down the body’s natural ability to produce testosterone. Vomiting, nausea, swelling of the arms and legs, yellowing of the skin and eyes, and prolonged and painful erections are the early signs of serious side effects. Using excess amount of artificial testosterone causes serious allergic reactions such as difficulty in breathing, swelling of the tongue, lips, or face. In women excess testosterone casues hoarseness, deepening of voice, excessive hair growth, and menstrual irregularities are the main side effects. Prolonged use of testosterone in higher doses may result in shrinking of testicles, gynecomastia (breast growth in men), decreased or increased sex drive, and a number of less serious side effects such as acne, decreased sperm production in men, male pattern baldness, and water retention. Liver damage and cancer are also serious side effects caused by testosterone.

 

It is possible that you may have low levels of testosterone.  Even if you do, there are several different causes for low testosterone levels.  Testosterone supplements might not be the correct treatment for you, and if they're not you risk the side effects without getting the benefits.  We strongly urge you to see your doctor and talk to him/her about the best way to proceed.

 If you don't have a doctor and live in northern New Jersey, you can call the Adolescent/Young Adult Center for Health at 973-971-6475 for an appointment or contact your local teen health center. You can also contact your insurance company for a list of in-network providers.

 

 

Signed: TeenHealthFX

Ratings